- June 4, 2017 at 2:25 pm
Roy was unable to get the 4th and last infusion of the Opdivo/Yervoy combo last Wednesday. After reviewing the results of all of the recent tests, there is some concern that the drug combo may be causing damage to his heart and lungs. He is scheduled for a PET scan early next week. The pet scan will more provide more information. If the PET scan indicates that he is responding to the Opdivo/Yervoy, he may be able to skip the fourth treatment and proceed to the next phase, where he will receive just one of the immunotherapy drugs rather than the combination. A single drug infusion should have far fewer side effects.
Have any of you experienced any heart/lung damage and or extreme shortness of breath, etc.? The NP (doc was at a conference) said that if they gave him the 4th treatment it could potentially cause irreversible damage to heart and lungs. I must have been in shock because I should have asked so many questions…yet I didn't. I should have asked, is the damage caused thus far reversible? What are the long-term implications of skipping the last treatment? What's next if PETSCAN doesn't show response to combo? And what I really should have asked is WHY DIDN"T YOU LISTEN TO ME WHEN I TOLD YOU 2 MONTHS AGO THAT HE WAS HAVING EXTREME SHORTNESS OF BREATH?
He's 70, and sometimes I really think they blow me off when I express these kinds of concerns, thinking to themselves, well he's 70, what do you expect?. But I know what's normal for him and what is not. I'm considerably younger (55) and I have plenty of energy to question. I'm pretty sure that most of his doctors consider me to be a giant pain in the rear, but I don't care! He needs an advocate, and I'm it.. The petscan is scheduled for Thursday the 8th and we see his doctor on the 9th. I'll be asking all of those questions and more then. As always I highly value input from any of you who have experience with these kinds of symptoms while on Ipi/Nivo.
- June 4, 2017 at 2:53 pm
Obviously, I can't tell you exactly what is going on with your husband…but I can give you this information regarding side effect.
Nivo (Opdivo) and Pembro (Keytruda) are both anti-PD-1 products with similar rates of response and side effects. Ipi (Yervoy) is an anti-CTLA4 product. All are categorized as immunotherapy because they stimulate our immune system to attack melanoma. When thinking of side effects to these drugs you think about the diseases that are considered auto-immune….like psoriasis, asthma, arthritis, thyroiditis. Not that the meds cause those exact diseases, but they very often produce rashes, uveitis (dry eye taken to a whole new level), joint pain, pneumonitis (which is irritation and inflammation of the lungs making breathing difficult), all sorts of endocrine issues (that can end up with the thyroid and pituitary not working properly), colitis (irritation/inflammation of the bowel that starts as diarrhea), as well as cardiac effects and many other things.
While all immunotherapy can cause these things…ipi is the bad boy. Nivo and Pembro are often tolerated well on their own even in those who had bad side effects with ipi. The general treatment for all of the above side effects is steroids…instituted as early as possible….in order to calm the effects of the immune response. Folks are sometimes also given a break from the offending treatment….or sometimes can no longer take it period. If caught early…many side effects can be reversed….though not always. On the good side, it has been proven in repeated studies that given steroids if needed, does NOT impede response to the treatment in regard to getting rid of melanoma.
I have been posting info on these side effects for years. Here is a post that has several within that address specifically how to treat various side effects: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/05/neurologic-side-effects-to.html
Here is a post linked to many others that list side effect events: http://chaoticallypreciselifeloveandmelanoma.blogspot.com/2017/03/side-effects-of-immunotherapy-part-8.html
I hope your husband is being seen by a melanoma specialist. Continue to be the biggest pain your husband's doc has ever met….cause the doc needs to get off his and listen to his patient!!! Hang in there. Hope this helps. celeste
- June 5, 2017 at 5:20 pm
My husband (Jim) also has to stop treatment after THIRD ONE. Was admitted Saturday night (06/03) because of fever and vomitting. The third treatment just hit him so hard! His doctor wants to start him on steroids immediately and they did a scan this morning (5th) to see how well the three treatments have worked. One chief complaint was a substance in his mouth that he could not get relief from and it made it very difficult to eat. And then if did eat a bite of something, it would come right back up. I am not sure if he will continue with the single drug or not–we didn't even discuss it with his doctor. I am thinking his doctor wantt to see results of his scan before making a decision about that.
I hope your husband's scan shows great results.
- June 6, 2017 at 8:02 pm
Scan shows all tumors have shrunk except adrenal glands but his doctor thinks that the meds are still working and they will also shrink. Have an appointment next Wednesday to discuss next step.
Switch to Keytruda or go on with opdivo alone—- we have no idea–I will have to post and see what others think!
- You must be logged in to reply to this topic.